Constructive Approximation

, Volume 49, Issue 1, pp 103–122 | Cite as

Conditional Quasi-Greedy Bases in Non-superreflexive Banach Spaces

  • Fernando AlbiacEmail author
  • José L. Ansorena
  • Przemysław Wojtaszczyk


For a conditional quasi-greedy basis \(\mathcal {B}\) in a Banach space, the associated conditionality constants \(k_{m}[\mathcal {B}]\) verify the estimate \(k_{m}[\mathcal {B}]={\mathcal {O}}(\log m)\). Answering a question raised by Temlyakov, Yang, and Ye, several authors have studied whether this bound can be improved when we consider quasi-greedy bases in some special class of spaces. It is known that every quasi-greedy basis in a superreflexive Banach space verifies \(k_{m}[\mathcal {B}]=\mathcal O((\log m)^{1-\epsilon })\) for some \(0<\epsilon <1\), and this is optimal. Our first goal in this paper will be to fill the gap between the general case and the superreflexive case and investigate the growth of the conditionality constants in nonsuperreflexive spaces. Roughly speaking, the moral will be that we can guarantee optimal bounds only for quasi-greedy bases in superreflexive spaces. We prove that if a Banach space \(\mathbb {X}\) is not superreflexive, then there is a quasi-greedy basis \(\mathcal {B}\) in a Banach space \(\mathbb {Y}\) finitely representable in \(\mathbb {X}\) with \(k_{m}[\mathcal {B}] \approx \log m\). As a consequence, we obtain that for every \(2<q<\infty \), there is a Banach space \(\mathbb {X}\) of type 2 and cotype q possessing a quasi-greedy basis \(\mathcal {B}\) with \(k_{m}[\mathcal {B}] \approx \log m\). We also tackle the corresponding problem for Schauder bases and show that if a space is nonsuperreflexive, then it possesses a basic sequence \(\mathcal {B}\) with \(k_m[\mathcal {B}]\approx m\).


Thresholding greedy algorithm Conditional basis Conditionality constants Quasi-greedy basis Type Cotype Reflexivity Superreflexivity Super property Finite representability Banach spaces 

Mathematics Subject Classification

46B15 41A65 



The authors would like to thank Prof. Thomas Schlumprecht for helpful discussions and for bringing to their attention the paper [14].


  1. 1.
    Albiac, F., Ansorena, J.L.: Characterization of 1-quasi-greedy bases. J. Approx. Theory 201, 7–12 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Albiac, F., Ansorena, J.L.: Characterization of 1-almost greedy bases. Rev. Mat. Complut. 30(1), 13–24 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Albiac, F., Ansorena, J.L., Garrigós, G., Hernández, E., Raja, M.: Conditionality constants of quasi-greedy bases in super-reflexive Banach spaces. Studia Math. 227(2), 133–140 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Albiac, F., Kalton, N.J.: Topics in Banach space theory, 2nd edn. In: Graduate Texts in Mathematics, vol. 233. Springer (2016)Google Scholar
  5. 5.
    Bennett, C., Sharpley, R.: Interpolation of Operators, Pure and Applied Mathematics, vol. 129. Academic Press, Inc., Boston (1988)zbMATHGoogle Scholar
  6. 6.
    Dilworth, S.J., Kalton, N.J., Kutzarova, D.: On the existence of almost greedy bases in Banach spaces. Studia Math. 159(1), 67–101 (2003). Dedicated to Professor Aleksander Pełczyński on the occasion of his 70th birthdayGoogle Scholar
  7. 7.
    Garrigós, G., Hernández, E., Oikhberg, T.: Lebesgue-type inequalities for quasi-greedy bases. Constr. Approx. 38(3), 447–470 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Garrigós, G., Wojtaszczyk, P.: Conditional quasi-greedy bases in hilbert and banach spaces. Indiana Univ. Math. J. 63(4), 1017–1036 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    James, R.C.: Super-reflexive spaces with bases. Pac. J. Math. 41, 409–419 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Konyagin, S.V., Temlyakov, V.N.: A remark on greedy approximation in banach spaces. East J. Approx. 5(3), 365–379 (1999)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces I: Sequence Spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 92. Springer, Berlin (1977)CrossRefzbMATHGoogle Scholar
  12. 12.
    Maurey, B., Pisier, G.: Séries de variables aléatoires vectorielles indépendantes et propriétés géométriques des espaces de banach (in French). Studia Math. 58(1), 45–90 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Pisier, G.: Martingales in Banach Spaces. Cambridge Studies in Advanced Mathematics, vol. 155. Cambridge University Press, Cambridge (2016)zbMATHGoogle Scholar
  14. 14.
    Pisier, G., Xu, Q.H.: Random series in the real interpolation spaces between the spaces \(v_{p}\). In: Geometrical Aspects of Functional Analysis (1985/86), Lecture Notes in Mathematics, vol. 1267, pp. 185–209. Springer, Berlin (1987)Google Scholar
  15. 15.
    Singer, I.: Bases in Banach Spaces I, Die Grundlehren der mathematischen Wissenschaften, Band 154, Springer, New York (1970)Google Scholar
  16. 16.
    Temlyakov, V.N., Yang, M., Ye, P.: Lebesgue-type inequalities for greedy approximation with respect to quasi-greedy bases. East J. Approx. 17(2), 203–214 (2011)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Temlyakov, V.N., Yang, M., Ye, P.: Greedy approximation with regard to non-greedy bases. Adv. Comput. Math. 34(3), 319–337 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Wojtaszczyk, P.: Greedy algorithm for general biorthogonal systems. J. Approx. Theory 107(2), 293–314 (2000)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  • Fernando Albiac
    • 1
    Email author
  • José L. Ansorena
    • 2
  • Przemysław Wojtaszczyk
    • 3
    • 4
  1. 1.Mathematics DepartmentUniversidad Pública de NavarraPamplonaSpain
  2. 2.Department of Mathematics and Computer SciencesUniversidad de La RiojaLogroñoSpain
  3. 3.Interdisciplinary Centre for Mathematical and Computational ModellingUniversity of WarsawWarszawaPoland
  4. 4.Institute of Mathematics of the Polish Academy of SciencesWarszawaPoland

Personalised recommendations